As children, we were often discouraged from taking sweets, biscuits, and other yummies (frequently) by this strange word, jedi-jedi. We probably never knew what it meant, all we knew was that it was an enemy that prevented us from enjoying our goodies.
I never heard my parents say it, but I heard other parents tell their children, and my friends in school would always say – you will get jedi-jedi.
Though it is quite common, some persons are not familiar with the term, especially those in the Southern part of Nigeria.
Probably some persons reading this are hearing about it for the first time. To many, it means just piles, however, there is more to it and we will find out in this article.
Lest I forget, there is no one medical condition synonymous to Jedi-Jedi, this is because it’s a cluster of symptoms – something like that.
Jedi-Jedi as a “syndrome”
The designated name for Jedi-Jedi in Nigeria is “piles”. The associated symptoms are:
- Haemorrhoids or piles
- Rectal prolapse
- Anal fistula
- Pruritus ani
- A weakness of the lower back
- Erectile dysfunction
Let’s get a better description of these symptoms to get a better understanding of what comprises Jedi-Jedi.
The term, piles or haemorrhoids, simply refer to swollen or inflamed veins around the anus or rectum. In some cases, there might be bleeding as well.
Diarrhoea is loose or watery stools. A person with diarrhoea typically passes stool more than three times a day.
Dysentery is a disease that involves severe diarrhoea and passage of blood or blood and mucus in stools, usually caused by infection.
Diabetes is a disease that causes high blood glucose levels in the body. This metabolic disease, is often associated with obesity.
The anus consists of small glands that make mucus. And if these glands get clogged and infected, it results in an abscess (gathering of pus) which may develop into a fistula.
A condition that occurs when part of the large intestine slips outside the anus. This may result in severe pain and discomfort.
It is the most unrelated symptom of Jedi-Jedi, but it is very much associated with Jedi-Jedi. It is an inability to achieve and maintain a penile erection adequate for satisfactory sexual intercourse.
Pruritus ani is the itching of the anus.
Lower back pain/weakness
It is a feeling of discomfort or aches in the back.
Alleged Cause of Jedi-Jedi
Consumption of sugar (and sometimes, spicy food) is the major cause of Jedi-Jedi. However, considering the nature of the symptoms/conditions associated with it, there’s little or no truth in this claim.
It is not a disease in Orthodox practice.
Complementary and Alternative Medicine (CAM) healers regard it as a disease, and they provide herbal medicines for it.
The major herbal mixtures for Jedi-Jedi in Nigeria are:
Agbo is commonly used to treat Jedi-Jedi in Nigeria, however, it’s also used as a preventive treatment.
The thought of drinking the bitter Agbo Jedi-Jedi is what makes children avoid sweet foods.
Some common ingredients of Agbo Jedi-Jedi are bitter leaf, Sorghum leaves, Scent-leaves, grapefruit juice, naphthalene tablets, and garlic.
It comes in either powder form or as the bark of the plant. It’s sold mainly by the Hausas in Nigeria, and it contains the alkaloid, Yohimbine, which is used therapeutically in managing erectile dysfunction.
Opa-Eyin means ‘back rod’ in Yoruba. It is used to treat lower back pain and erectile dysfunction.
The way forward: Should a child take Agbo?
Since we know what Jedi-Jedi is, would taking or giving children Agbo Jedi-Jedi as a preventive therapy or treatment be right?
It is not advisable to give this mixture to children, this is because children have tender and developing organs. Hence, giving them a herbal mixture containing different herbs can cause damages to their liver and organs.
The liver is an organ responsible for converting toxic substances into less or nontoxic products. The components of this mixture may contain too many toxins for the liver of children to handle, making it prone to damage.
Here are some reasons why Agbo will cause more harm than good for children:
- Herbal mixtures contain substances of an unknown quantity. This herbal mixture is not given at a known and specific concentration, thus we may be ingesting very harmful substances into our system, especially when taken constantly.
- Sometimes, it’s mixed with non-herbal drugs, and this can damage the liver. Combining a non-herbal compound such as a chemical or orthodox medicine in the herbal content could increase the harmful effect of the herbal content.
Jedi-Jedi is not a disease but an array of symptoms, which makes it difficult to produce one drug that can cure it.
Perhaps, the reason why jedi-jedi is linked majorly with 3 conditions (piles, dysentery, and diarrhoea) is their “connection” with the anus. When literally translated from Yoruba, the term means “eat the anus, eat the anus.”
With a translation that loose, you can see why some persons use it for piles, while others use it for dysentery and diarrhoea.
Agbo Jedi-Jedi is not a cure-all, nor is any other herbal mixture, hence preventing Jedi-Jedi with it is quite unsafe for children.
When one experiences any of the symptoms above, it is advisable to see a doctor. And your doctor will make a proper diagnosis and treat you accordingly.
Eti-ini Umoh, Guest WriterI am a web designer, programmer, soon-to-be pharmacist, and of course, a huge lover of cute babies 🌝